Please confirm that your email address is correct, so you can successfully receive this alert.
Athens University Medical School 1st Department of Psychiatry Eginition Hospital Athens, Greece
Correspondence: Dimitrios Karaiskos, M.D.; e-mail: Karaiskos@gmail.com
Copyright © 2013 American Psychiatric Association
To the Editor: Paliperidone is the principal metabolite of risperidone, and it shares the same characteristic serotonin–dopamine antagonism and receptor-binding profile.
We report on a case of a female patient who developed tardive dystonia (TD) during treatment with paliperidone, which fully subsided when she was switched to olanzapine.
A 42-year-old woman with a 20-year history of schizophrenia was admitted to our department because of tardive dystonia that had started 2 months earlier. After her last psychotic episode, which had taken place 1 year before her admission to our clinic, she was prescribed paliperidone 6 mg per day. However, 10 months later, while still on paliperidone, she complained of a gradual onset of pain and discomfort in her neck associated with a sustained contraction of the neck muscles that would pull her head to the right in an upward direction. Clonazepam was initiated, and paliperidone was discontinued; however, the movement disorder persisted even after paliperidone discontinuation.
At admission, she presented sustained twisting movements of the neck, trunk, and upper arms, as well as intermittent, sustained facial grimacing that predominantly affected the lower face, marked retrocollis, and opisthotonic trunk extension; movement of the neck muscles was limited.
The diagnosis of antipsychotic-induced TD was established after excluding other possible causes of dystonia. She experienced minimal improvement with orphenadine. Clozapine was initiated, but this was soon discontinued because of severe sedation. Olanzapine at a dose of 10 mg daily was started, which led to remission of psychotic features; after 1 month, full recovery from the movement disorder was achieved. One year later, she remains well on olanzapine, without presenting side effects of movement.
To our knowledge, this is the first case to describe the association of TD with paliperidone administration. TD was diagnosed based on the presence of chronic dystonia, a history of antipsychotic drug treatment preceding or concurrent with the onset of dystonia, the exclusion of known causes of secondary dystonia by appropriate clinical and laboratory evaluation, and a negative family history of dystonia.1
The potential association between paliperidone administration and TD development was established using the Naranjo algorithm.2 The patient’s adverse event appeared after paliperidone was administrated, and the adverse reaction improved when paliperidone was discontinued; there were no alternative causes that could have caused the reaction, and the adverse event improved after a specific antagonist was given.
Paliperidone’s potential for inducing TD may be mediated by its relative higher D2-receptor occupancy in the nigrostriatal pathway3 and slower dissociation from it, as compared with olanzapine.4 On the other hand, the improvement of TD with olanzapine noted in our patient may be attributed to its pharmacologic and receptor profile (greater affinity for serotonin 5-HT2 receptors than dopamine D2 receptors), which is similar to that of clozapine, while the lower blocking ability and lower affinity for D2 receptors and the rapid release from dopamine D2 receptors may be involved in the restoration of normal striatal output.5
Subscribe Now/Learn More
Purchase Online access to this article for 24 hours
PsychiatryOnline subscription options offer access to the
DSM-5 library, books,
journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists
and mental health professionals with key resources for diagnosis, treatment, research,
and professional development.
Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org
or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).